MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55243
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Occlusion (1984); Ambulation or Postural Difficulties (2544); Claudication (2550)
Date of Event 04/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: lunderquist wire guide zimb-32-108, lot # 8149256 ¿ main body; zsle-20-90, lot # 7560187 ¿ contralateral limb.Patient code: occlusion, claudication, and ambulation difficulties are labeled; device code: occlusion within device is labeled.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The male patient was treated for an abdominal aortic aneurysm (aaa) and underwent an endovascular aneurysm repair (evar) on (b)(6) 2018.Three zenith grafts were implanted including a main body, ipsilateral, and contralateral limb.There were no difficulties noted during the procedure.Post implantation, the zenith flex with spiral-z technology aaa endovascular graft iliac leg in the right (ipsilateral) limb is now completely occluded.The physician has provided additional patient details during follow up.The patient is now a short distance claudicant of half a block.The patient has decided they do not want surgery to correct the occlusion for now.The physician states that a possible fem-fem bypass will be planned for the fall if the patient cannot collateralize.
 
Event or Problem Description
Additional information was received on (b)(6) 2018.The occlusion was discovered during ct scan performed on (b)(6) 2018.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: investigation/evaluation: the device was not available for evaluation.Without the complaint device, a physical investigation was not able to be completed.Imaging was provided.A document based investigation has been performed.A review of the provided imaging, the device history record, instructions for use and quality control data was conducted.Two preoperative ct studies and two postoperative ct studies at 3 months and 5 months (4 total studies) were provided.The preoperative ct study dated 6/13/17 was reviewed.This study is a non-contrast ct of the chest, 7 months prior to the index procedure.The aortic arch shows mild calcification with otherwise normal arch anatomy.The right cia is moderately calcified with a distal diameter of 19.6 x 17.8 mm at the bifurcation.Above this, there is >20 mm length of seal zone with arterial diameter of 17 to 18.9 mm.The right external iliac artery appears widely patent with no significant occlusive disease and only mild calcification.The 3-month postoperative ct study, dated (b)(6) 2018, was reviewed.There is complete thrombosis of the right zsle iliac leg from the origin of the leg to the right iliac bifurcation.The right external iliac artery (eia) appears patent.There is no kink or significant bend in the right zsle leg.There is a slight discrepancy between the proximal position of the right zsle leg and the left zsle leg, the right being 5 mm lower in the main body device.The right zsle leg overlaps in the ipsilateral limb by 49.5 mm and extends to the distal right cia just above the bifurcation.There is dense calcification at the distal edge of the zsle leg, causing the graft to deflect away from the artery wall.This results in moderate luminal narrowing of the graft to 11.5 mm at the distal edge, compared to an arterial diameter of 18 mm.Impressions of the imaging reviewer: the patient undergoes endoluminal repair of an infrarenal aaa using a zimb 32 x 108 mm main body endograft, a zsle 20 x 90 mm right iliac leg and a zsle 20 x 90 mm left iliac leg.At 3 months, there is complete occlusion of the right zsle iliac leg.There is no kink or bend noted in the graft.The graft is appropriately sized to the right cia.There is a slight discrepancy in the proximal positioning of bilateral iliac legs.The proximal edge of the right zsle is 5 mm lower than the proximal edge of the left zsle within the main body device.The ifu recommends aligning bilateral iliac legs, proximally.The instructions for use (ifu) states to introduce the ipsilateral iliac leg delivery system and continue advancing slowly until the proximal edge of the ipsilateral leg graft aligns with the proximal edge of the previously placed contralateral leg graft.The distal edge of the right zsle leg lands adjacent to dense calcification in the distal right cia.This causes the graft to deflect away from the artery wall, resulting in moderate narrowing at the distal edge of the 20mm zsle leg to a lumen diameter of 11.5 mm, where the artery diameter is 18mm.The cause of the graft occlusion cannot be definitively determined from the imaging provided.However, the above two findings could be contributing factors.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.The ifu provides the following relevant information: follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.Introduce the ipsilateral iliac leg delivery system, and continue advancing slowly until the proximal edge of the ipsilateral leg graft aligns with the proximal edge of the previously-placed contralateral leg graft.The device history record (lot: 8146274) and graft subassembly (lot: sa7756227) was reviewed and found there were no non-conformances.This complaint is confirmed based on customer testimony and provided imaging.After review of the design history files and device history record, there is no evidence to suggest that the device was manufactured out of specifications.The zsle-20-90-zt is a one-lot device (lot: 8146274).The device history record reveled no relevant non-conformances or other complaints associated with this lot, giving no evidence of nonconforming product in house or in the field.Contributing factors for the thrombus formation within the right zsle-20-90 graft included implantation within a densely calcified distal seal zone and the discrepancy between the proximal position of the right and left zsle leg grafts.The cause could not be established because the contributing factors most likely did not exclusively cause the thrombus occlusion of the right zsle-20-90 graft within 3 months.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7698836
Report Number1820334-2018-01974
Device Sequence Number10988943
Product Code MIH
UDI-Device Identifier10827002552439
UDI-Public(01)10827002552439(17)200829(10)8146274
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2020
Device Model NumberG55243
Device Catalogue NumberZSLE-20-90-ZT
Device Lot Number8146274
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/22/2018
Supplement Date Received by Manufacturer10/05/2018
Initial Report FDA Received Date07/18/2018
Supplement Report FDA Received Date11/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;